Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Brownsville, TX

September 10, 2018Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 10, 2018, 10:18 PM CDT for Hidalgo County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2018, 10:18 PM CDT (03:18 UTC)
Expired
Sep 10, 2018, 11:45 PM CDT
In force
87 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 97 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WGUS54 KBRO 110318
FFWBRO
TXC215-110445-
/O.NEW.KBRO.FF.W.0023.180911T0318Z-180911T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
1018 PM CDT MON SEP 10 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Central Hidalgo County in Deep South Texas...

* Until 1145 PM CDT

* At 1016 PM CDT, National Weather Service Doppler radar indicated 
  slow moving showers and thunderstorms producing heavy rain across 
  Central Hidalgo County. Up to three inches of rain have already 
  fallen over the past hour within the warning area. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Faysville, Memorial Middle School, Edinburg North High School, 
  Monte Cristo Elementary School, Red Gate, Doolittle, Edinburg 
  South Texas International Airport, Eisenhower Elementary School, 
  B.l. Garza Middle School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2655 9808 2632 9808 2632 9832 2656 9832

$$

SPEECE
1 follow-up statement
376 
WGUS74 KBRO 110452
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
1152 PM CDT MON SEP 10 2018

TXC215-110500-
/O.EXP.KBRO.FF.W.0023.000000T0000Z-180911T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hidalgo TX-
1152 PM CDT MON SEP 10 2018

...THE FLASH FLOOD WARNING FOR CENTRAL HIDALGO COUNTY HAS EXPIRED...

Flooding is no longer expected to pose an immediate threat. Please 
continue to heed any remaining road closures.

LAT...LON 2655 9808 2632 9808 2632 9832 2656 9832

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 7:05 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 10, 7:05 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
705 PM CDT Mon Sep 10 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images as well as surface
observations indicate scattered convection continues to develop
across the central and eastern portions of the CWA early this
evening. A mix of low/mid/high level clouds were across the Rio
Grande valley. Ceilings were near 2100ft at KMFE to near 11000ft
at KBRO. Visibilities were near 3SM with heavy rain at KEBG.
Expect VFR to MVFR conditions to prevail across the Rio Grande
valley through the rest of the evening into early Tuesday morning
with the 500mb trough across north Texas continuing to bring
abundant low to mid level moisture across northeast Mexico into
deep south Texas tonight. Showers and thunderstorms will develop
in the vicinity of local aerodromes tonight providing brief MVFR
to IFR ceilings/visibilities with heavy rainfall.
&&

.PREV DISCUSSION... /issued 324 PM CDT Mon Sep 10 2018/
SHORT TERM (Now through Tuesday Night): The main concern in the
short term continues to be widespread showers and thunderstorms
with the potential for locally heavy rainfall across Deep South
Texas especially through tonight, and possibly through daytime
Tuesday. The existing Flash Flood Watch has been extended/expanded
to cover the entire CWA through 12Z Tuesday, and could be
extended further in time for the coastal zones. Western zones
(Hidalgo/Brooks westward) have seen the most rain thus far during
this event, with some lower FF guidance values. Visible satellite
imagery reveals a mesoscale surface low centered along the Rio
Grande near Zapata. Mesonet and radar trends suggest that the
remnant surface trough extends from the low off toward the NE
toward Corpus Christi. Short-term guidance pretty consistent in
eventually lifting the surface low toward the NE, dragging bands
of heavier showers/storms further east with time (though timing
amongst the HRRR/NAM/GFS showing some differences). Expecting
fairly widespread additional rain totals of 1 to 3 inches, with
isolated 5-inch totals possible pretty much anywhere. Latest WPC
Excessive Rainfall Outlook paints a Slight Risk of exceeding FFG
across the CWA, with Tuesday in a Marginal category nearer the
coast.

After a relative lull in convective/rain coverage during the middle
part of the day today, heavier showers are beginning to fire over
Hidalgo County, with spottier activity over Willacy and Kenedy
counties. 18Z sounding again showed deep moisture, with PW = 2.16".
Combined with convergence associated with the surface features
mentioned above, still expecting numerous coverage of showers with
scattered thundershowers through the night.  As the surface
low/troughing scoots off toward the north at some point tomorrow,
PoP's come down just a bit to more high-end scattered/low-end
numerous. This should taper off a bit more yet Tuesday night,
especially out west, as the convergent forcing moves away.

Temperatures will continue to be very tricky through the short term
due to rain cooled air and abundant cloud cover. Lows tonight should
be mainly in the low-mid 70s. Went just a little warmer with temps
on Tuesday, with the mid-Lower RGV possibly pushing 90 degrees, as
the air could heat up if a few breaks in the clouds can develop.

LONG TERM (Wednesday through Monday): Tropical moisture at low
levels continues into the weekend. Some drier air tries to work
into the mid and upper levels Wednesday and early Thursday, which
may allow a few more breaks in any rain compared to the coverage
in the short term. Seabreeze should be active during the late
morning and early afternoon hours along the coast moving westward.
Heavy rain and nuisance flooding is possible into the weekend,
with PWAT values ranging 2-2.2 inches and increasing slightly into
Friday and Saturday. Have kept heavy rain wording in through
Saturday.

Tropical wave and broad surface trough moves into the western Gulf
of Mexico by Thursday. NHC currently running with a low 30% chance
of formation through 48 hours and medium 50% chance of formation
through 5 days. Recent ECMWF run has developed more of a tropical
cyclone structure to the feature; however, most other models are
having a tough time organizing the system at this time.

Regardless of development, additional moisture and lift after an
already soggy week could once again create some flooding concerns
for Deep South Texas and the Rio Grande Valley late Thursday into
Saturday. Moisture becomes somewhat limited Sunday before
returning early next week. With more rain activity and cloud
cover, temperatures are expected to stay near to even slightly
below normal through the period.

MARINE (Now through Tuesday Night: With the surface low/old
boundary in the region, a weak pressure gradient will continue
through Tuesday night which will maintain light to occasionally
moderate winds (mainly well offshore in the Gulf) and generally low
seas, perhaps building to around 3 ft. tomorrow night. Deep tropical
moisture will support mainly numerous showers and scattered
thunderstorms, with possible brief heavy downpours, locally gusty
winds, and isolated to occasional cloud-to-water lightning. No
SCEC/SCA conditions expected through the period.

Wednesday through Saturday: Light winds and generally low seas are
expected through the week with a weak pressure gradient. Deep
tropical moisture will continue shower and thunderstorm activity,
with possible brief heavy down pours, gusty winds, and isolated to
occasional cloud to water lightning. Small Craft Exercise Caution
and Small Craft Advisory conditions not expected at this time
through the period; however, mariners should stay tuned to
tropical weather updates heading into Friday and Saturday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Tuesday morning for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/60/64
Hazardous weather outlook, Sep 10, 5:08 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
508 PM CDT Mon Sep 10 2018

TXZ248>257-351-353-112215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
508 PM CDT Mon Sep 10 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect through tonight for the entire
area. Numerous showers and thunderstorms are expected. Stronger
or slower-moving thunderstorms may produce locally heavy
rainfall, leading to possible flash flooding in poorly-draining
and low-lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected to persist across
Deep South Texas through the weekend. Stronger or slower-moving
thunderstorms may produce locally heavy rainfall, leading to
flooding in poorly-draining and low-lying areas. Additional Flash
Flood Watches may be needed through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters should forward reports of heavy rain or flash flooding to
local law enforcement or the National Weather Service in
Brownsville.

GMZ130-132-135-150-155-170-175-112215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
508 PM CDT Mon Sep 10 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some of the stronger thunderstorms affecting the Laguna Madre or the
lower Texas Gulf waters through the week could produce wind gusts
up to 35 knots in addition to periods of heavy rainfall in
addition to cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:26 PM CDTAreal Flood AdvisoryBROBrooks2 hr
Sep 10, 8:45 PM CDTAreal Flood AdvisoryBROStarr2 hr
Sep 10, 8:52 PM CDTAreal Flood AdvisoryBROHidalgo83 min
Sep 10, 11:00 PM CDTAreal Flood AdvisoryBROHidalgo90 min
Sep 10, 11:27 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg93 min
Sep 11, 12:22 AM CDTAreal Flood AdvisoryBROHidalgo, Starr83 min
Sep 11, 1:15 AM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg90 min
Sep 11, 1:53 AM CDTAreal Flood AdvisoryBROHidalgo, Starr97 min
Sep 11, 3:24 AM CDTSpecial Weather StatementBROCameron66 min
Sep 11, 3:33 AM CDTAreal Flood AdvisoryBROHidalgo87 min
Sep 11, 3:52 AM CDTSpecial Weather StatementBROCameron23 min
Sep 11, 3:55 AM CDTAreal Flood AdvisoryBROCameron95 min
Sep 11, 4:20 AM CDTSpecial Weather StatementBROCameron, Willacy55 min
Sep 11, 4:28 AM CDTSpecial Marine WarningBRO62 min
Sep 11, 5:30 AM CDTSpecial Marine WarningBRO32 min
Sep 11, 7:46 AM CDTAreal Flood WarningBROHidalgo3 hr
Sep 11, 6:34 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo116 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.